The prescription opioid codeine was once popular in a variety of cough, pain, and diarrhea medicines. Although it is no longer available over the counter in the US, codeine is still available with a prescription. In fact, the substance is listed by the Drug Enforcement Administration (DEA) as Schedule III, meaning it is controlled and monitored but not as closely as other higher-scheduled drugs, including other opioids like oxycodone and hydrocodone.
Codeine: Useful and Abused
This opioid medication is one of the most widely used, and therefore one of the most widely abused, drugs in the world. The US was one of the first Western countries to make the drug illegal over the counter. Canada and Australia are also now taking steps to remove the substance from the open market because codeine contributes to the opioid addiction epidemic.
Codeine Abuse and the Opioid Abuse Epidemic
Codeine is 8-12 percent the strength of morphine, which originally led many medical professionals to believe the substance was safe and less addictive than drugs like morphine. In 2010, according to the Global Information Network About Drugs (GINAD), there were 16 million Americans who reported abusing codeine for non-medical reasons in the past year before the study, and 7 million who reported abusing the opioid in the past month. While these numbers have been falling as other opioids are more readily available for illicit sale, and many people struggling with painkiller abuse switch to heroin, the numbers indicate that in 2010, millions of people across the United States struggled with opioid abuse – an epidemic that has only continued to grow worse. A study published two years later, in Archives of Pediatrics & Adolescent Medicine (APAM), on adolescent drug abuse found that one in eight teens abused prescription painkillers, including codeine.
There were about 4 million prescriptions for promethazine codeine cough syrup in the US in 2016, but even more of the drugs end up diverted to the black market. A drug bust at Atlanta’s Emory University Hospital in Midtown found that workers there had diverted as much as 110 gallons of codeine cough syrup between 2008 and 2013.
The Substance Abuse and Mental Health Services Administration (SAMHSA) found in a report that codeine was still involved in several overdoses, landing thousands in the emergency room. In 2011, there were around 9,927 visits compared to 6,181 in 2005. Unlike other opioids, there was little variance by age group involving codeine overdoses.
Symptoms of a codeine overdose are like those of other opioid overdoses. They may include:
- Trouble breathing
- Excessive drowsiness or sleepiness
- Passing out
- Cold or clammy skin
- Bluish tint from oxygen deprivation
- Slowed breathing and heartbeat
Pop Culture Adopts Codeine Abuse
Tablets or syrups with codeine are typically abused by consuming them orally. It is possible to crush tablets and snort them, or smoke them, but these methods are less common than taking a large number of pills at once.
One form of codeine abuse was invented by legend DJ Screw in Houston, Texas, in the 1990s, although it is possible musicians began experimenting with codeine syrup and alcohol as early as the 1960s. The current preferred cocktail is a mixture of soda, sometimes alcohol, and codeine-based cough syrup; occasionally, versions feature a fruit-flavored hard candy too. These are infamously known as purple drank, sizzurp, lean, drank, and more. The rap scene in Houston gave birth to the mix, with associated slow, bass-heavy beats. While the relaxing, drowsy music and accompanying dangerous mixed drink are still popular in the area, the idea has spread all over the US.
MORE ON SUBSTANCE ABUSE:
Health Problems from Codeine Abuse
Common side effects from codeine are more likely to occur in those who abuse codeine for non-medical reasons and in large amounts. The most frequently reported side effects include:
- Racing heart rate
- Dry mouth
- Nausea, vomiting, and abdominal cramps
- Changes in vision
- Drowsiness or sleepiness
Consuming too much codeine may lead to an overdose, or it could cause long-term health problems. Some of these include:
- Low blood pressure, leading to fainting or dizziness
- Mood disorders like depression or anxiety
- Intestinal blockage
- Cardiac arrest
- Damage to kidneys from consistently low oxygen in the blood
Abusing codeine recreationally can lead to addiction and physical dependence. When a person struggles with dependence on opioids, they are likely to develop withdrawal symptoms if they try to stop taking the drug or if they are unable to acquire any of the drug. While opioid withdrawal is rarely dangerous, it can cause relapse if the person does not have medical oversight, which can lead to an overdose.
Damage to Relationships and Lifestyle from Addiction
People who struggle with addiction to drugs like codeine not only do physical harm to themselves, but they are likely to struggle in other ways too. Behavioral symptoms of codeine or other substance abuse include:
- Difficulty performing adequately at work or school
- Neglected hygiene
- Changes in social behavior
- Avoiding responsibilities
- Stealing the drug or money for the drug
- Lying about drug consumption or that there is a problem
- Contracting a sexually transmitted infection from reduced ability to make decisions
When a person develops an addiction to codeine or another drug, they are more likely to spend time acquiring or taking the drug and performing activities while intoxicated. Truancy from work or school affects performance, and trying to work or learn while intoxicated may incur punishment from a boss or principal. The person may face criminal charges, lose their job, or even accidentally harm themselves; for example, driving while intoxicated can lead to a serious accident.
Treating Codeine Addiction
Like other opioids, it is not physically dangerous to withdraw from codeine; however, it can be uncomfortable, so working with a doctor to ease withdrawal is important. The physician will likely use the Clinical Opiate Withdrawal Scale (COWS) to determine the severity of withdrawal symptoms and work with their patient to find the best solution. This may include the use of OTC pain or anti-nausea medication to ease symptoms, or it may involve prescribing buprenorphine to begin medication-assisted therapy and a tapering regimen.
Detoxing with help is very important, but it is only the first step on a longer road of treatment. Getting into a rehabilitation program that offers appropriate, evidence-based therapy is the best way to understand addiction and change behaviors. Inpatient treatment programs work well for those whose home or work environments put them at risk of relapse while outpatient programs are great for those who have social support at home and outside responsibilities they must maintain.
Regardless of the type of rehabilitation, the National Institute on Drug Abuse (NIDA) has found that a person overcoming addiction must stay in the rehabilitation program for 90 days (three months) to get the best results. People who have ongoing social support from friends and family, and who enter a support group and/or continue therapy after their rehabilitation program has ended, have the best chance of remaining sober on a long-term basis.